Hail, Dundy
- When
- September 15, 4:55 PM MST
- Where
- Dundy County, 6.5 mi N of Benkelman Jones Arpt
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.144, -101.551
The hail was reported via social media.
Thunderstorms developed across NW Kansas and NE Colorado during the afternoon and trekked into SW Nebraska. These storms produced penny size hail to the north of Benkelman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across NW Kansas and NE Colorado during the afternoon and trekked into SW Nebraska. These storms produced penny size hail to the north of Benkelman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 12:35 PM MST, 4 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 135 PM MDT Sun Sep 15 2024 .KEY MESSAGES... - Above normal daytime temperatures continue through Friday. | - Weather pattern becomes more favorable for rainfall, especially Tuesday afternoon through Tuesday night (40%-70% pops Tuesday night) with 50% chances for rainfall Friday night. - Windy conditions expected Monday through Tuesday. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 135 PM MDT Sun Sep 15 2024 Tonight...a weather system moves across the area from southeast Colorado. Sufficient mid level moisture (700-500mb) and some elevated instability support 20% chances for showers and thunderstorms across all but Sheridan and Gove counties, mainly up through midnight. Low temperatures are forecast to be in the middle 50s to middle 60s. Monday-Monday night...a large deep upper level low pressure area over central California in the morning is forecast to move into southeast Idaho/northeast Nevada by 12z Tuesday, similar to forecasts the past few days. Another weather system moves across the area from the southwest, supporting 20% chances for showers and thunderstorms from late morning through the overnight hours. Cant ignore possible signals from the GFS/NAM models that a few storms could produce some gusty outflow winds which may produce some blowing dust. Southerly winds increase through the day with gusts in the 30 to 40 mph range. Overnight, southerly winds gusting up to 25 mph are anticipated. High temperatures are forecast to be in the middle 80s to lower 90s with low temperatures in the middle 50s to middle 60s. Tuesday-Tuesday night...as the core of the upper level low lifts northeast into Montana by 12z Wednesday (becoming negatively tilted), another closed low drops into the base of the trough over the western part of the country. A strong surface pressure gradient will result in southerly winds gusting in the 35 to 45 mph range during the day, decreasing slowly overnight while veering to the southwest and west. Presently, locally developed blowing dust/dust storm research does not show impactful blowing dust across the area impacting multiple counties. However, given that some fields are being worked, its possible there could be some very localized blowing dust areas. A more significant weather system moves into the western half of the area during the afternoon, supporting 20%-30% chances for showers and thunderstorms. Precipitation chances increase into the 40%-70% chance range by midnight then decrease from west to east with 20%- 70% chances generally east of Highway 25. The western half of the area is outlooked with a Marginal Risk for severe thunderstorms. High temperatures remain above normal in the upper 80s to lower 90s with low temperatures in the upper 40s to middle 60s. Wednesday-Wednesday night...the forecast area remains under southwest flow aloft, in between low pressure systems over Montana and southwest California and ridging to our east. Drier air moves into the area from the west, shutting down any chances for rainfall. High temperatures will be in the lower 80s to near 90 with low temperatures in the lower 50s to middle 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Issued at 119 PM MDT Sun Sep 15 2024 An active weather pattern late week into the weekend. A positively- tilted mid-upper level trof axis through which an associated vortmax lifts northeastward with accompanying jet max. Parent low-mid level cyclonic vorticity invoking lee cyclogenesis across E CO starting midweek, lifting N across the N Plains into the weekend, expect to see return S flow of low-mid level moisture, increasing instability upwards of 2000 J/kg along any surface frontal features as lapse rates remain favorable to allow for daytime deep-layer mixing, and enhancement to the low-mid level wind profile yielding w/sw 0-6 km bulk shears values of 30-40 kts collocated with best instability. Expecting potential afternoon convective episodes beginning Thursday with overnight maintenance provided by an overnight low-level jet as the boundary layer decouples. However, notable spread in mid-upper level features among ensemble guidance yielding uncertainty as to where the best environmental focus of lift and forcing coupled with moisture and instability will lie on a daily basis. Can't rule out complications per daily storm evolution into the overnight hours going into the next day (i.e., remnant surface outflow boundaries, cloud cover, etc.). And it is certainly possible we could be cut off by dry southwesterlies with the bulk of wet-weather activity taking place to our N and E. Considerable large spread in ensemble model surface dewpoints yields potential for daily fire weather concerns given the expected enhancement in the low-level wind profile. And this emphasizes the previous point of uncertainty concerning storm initiation. Aside, best PoP chances look to be Friday and Saturday per ensemble means of a favorable region of deep-layer ascent, albeit marginal, parent with a +1-2 standard deviation of integrated vapor transport of precipitable waters in our vicinity. Holding at CHANCE given so much convective variability. Sunday could turn out dry as system lifts out, the trailing boundary pushed over E KS. Low probability concerning severe weather outcomes, just not enough confidence going forward. Ensemble clustering of the even the most minor of convective parameters not much help as individual solutions vary widely. Low confidence into next week, however, one signal that stands out is the push of warmer N Pacific air into the W CONUS brought about by stout W to E zonal flow. Mid-latitude flow lifting N we may see a period of warmer and drier conditions into late September. Prior to, behind the weekend system and perhaps a follow-up disturbance early next week, may see a brief cooling trend with potential morning lows getting down into the 40s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1045 AM MDT Sun Sep 15 2024 KGLD...VFR conditions are expected through the period. Southeasterly winds gusting up to 30kts are forecast from taf issuance through mid evening, falling to around 13kts from 06z-14z. After 15z, southerly winds increase with gusts up to 30kts. There is a 20% chance for thunderstorms near/over the terminal in the 00z-03z timeframe. Given the isolated nature and lack of confidence that the terminal would be impacted, there is no mention presently in the taf forecast. The primary hazard would be strong outflow wind gusts. KMCK...VFR conditions are expected through the period. Southeasterly winds gusting up to 30kts are forecast from taf issuance through 02z, falling below 12kts from 04z-14z. After 15z, southeasterly winds increase with gusts up to 30kts. && .FIRE WEATHER... Issued at 335 AM MDT Sun Sep 15 2024 Sunday...localized Near Critical fire wx conditions are expected over western portions of Kit Carson/Cheyenne counties in Colorado this afternoon. Winds are expected to hit criteria with gusts up to 20-30 mph. RH values however will reach into the upper teens to lower 20s. East of this area to the Highway 27 corridor, RH values will drop into the mid and upper 20s. Monday and Tuesday...gusty southerly winds are expected area- wide during the afternoon hours. Gusts to 30-40 mph are possible with some localized higher amounts possible. RH values each day will range above criteria in the 20s, but with areas fuels already dry, the expected gusts could allow any fires that may occur to be problematic. The chances for rain will aid in any potential late day fires should they occur. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...99 LONG TERM...Sipprell AVIATION...99 FIRE WEATHER...JN
Hazardous Weather Outlook National Weather Service Goodland KS 215 PM MDT Sun Sep 15 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 215 PM MDT Sun Sep 15 2024 /315 PM CDT Sun Sep 15 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Near critical fire weather conditions are anticipated this afternoon for locations generally west of a line from Joes to Stratton and Cheyenne Wells, Colorado. A few strong to potentially severe thunderstorms are anticipated for locations generally along and west of Highway 27 through 10 PM MDT. The primary hazards include damaging wind gusts up to 60 mph and hail up to one inch in diameter. The sudden wind gusts could produce some blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Sun Sep 15 2024
COZ090-091-KSZ001-152115-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
243 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS THROUGH 315 PM MDT/415 PM CDT/...
At 242 PM MDT/342 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles west of Bonny Reservoir, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bonny Reservoir around 250 PM MDT.
This includes Highway 385 between mile markers 198 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 10218 3951 10242 3991 10228 3982 10195
TIME...MOT...LOC 2042Z 200DEG 24KT 3959 10226
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
246 PM MDT Sun Sep 15 2024
COZ092-152115-
Cheyenne County CO-
246 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheyenne Wells, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cheyenne Wells around 250 PM MDT.
This includes Highway 385 between mile markers 141 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 10247 3900 10212 3861 10238 3861 10273
TIME...MOT...LOC 2046Z 200DEG 24KT 3877 10243
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
420 PM CDT Sun Sep 15 2024
KSZ001-152200-
Cheyenne KS-
420 PM CDT Sun Sep 15 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS THROUGH 500 PM CDT...
At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of St. Francis to 14 miles east
of Bonny Reservoir. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
St. Francis around 435 PM CDT.
Other locations impacted by these storms include Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3995 10167 3957 10150 3957 10205 3990 10204
TIME...MOT...LOC 2120Z 267DEG 23KT 3981 10202 3958 10191
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKSpecial Weather Statement
National Weather Service Goodland KS
421 PM MDT Sun Sep 15 2024
KSZ001-NEZ079-152245-
Cheyenne KS-Dundy NE-
421 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 445 PM MDT/545 PM CDT/...
At 421 PM MDT/521 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of St. Francis, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benkelman around 435 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4011 10132 4009 10132 4000 10141 3999 10141
3979 10159 3987 10177 4021 10168
TIME...MOT...LOC 2221Z 204DEG 30KT 3989 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
535 PM MDT Sun Sep 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 7 N Benkelman 40.15N 101.55W
09/15/2024 M0.70 Inch Dundy NE Trained Spotter
Reported via social media. Time report/radar
estimated.
&&
KMKThe Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 hail. Local standard time, as filed.
The hail was reported via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208519.